Format

Send to

Choose Destination
J Toxicol Clin Toxicol. 1992;30(2):285-94.

Exchange transfusion and multidose activated charcoal following vancomycin overdose.

Author information

1
Denver General Hospital, Colorado.

Abstract

The inadvertent administration of a concentrated vancomycin solution to a 47 day-old premature male twin resulted in extremely high vancomycin levels and altered renal function. A 1.5 volume exchange transfusion did not change the measured vancomycin level. Multiple doses of oral activated charcoal, 1 g/kg, were administered beginning 5 h after the exchange transfusion. A calculated half-life of vancomycin before the exchange transfusion was 35 h. The half-life after the exchange transfusion and during charcoal administration was calculated to be 12 h. The only apparent adverse effect of this vancomycin overdose was reversible nephrotoxicity. The infant's hearing, tested by brainstem auditory responses, was normal. The higher volume of distribution of vancomycin in infants may preclude removing significant amounts of this drug by exchange transfusion. Gastrointestinal dialysis with activated charcoal warrants consideration in cases of vancomycin overdose in neonates.

PMID:
1588677
DOI:
10.3109/15563659209038639
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center